Bowel cancer treatment and side effects

You can find lots of useful information about bowel cancer treatment on our website. You can also get information and support from our Ask the nurse service.

Hismom

Cancer or Chemo? What's your experience?

Okay, my son started on folfiri combined with Avastin (Bevacizumab) and Irinotecan (Camptosar) a year ago.

First he developed a hole in the macula of one eye. This is a known side effect of irinotecan. I was surprised that his oncologist and his chemo nurse seemed to react to his vision concerns as though "this has nothing to do with us, you need to see an eye specialist". AFTER it was confirmed that he had actual damage to the macula of his retina - and he had done his research, they did say, "well, yes this can be a side effect of irinotecan". He stopped taking irinotecan when the eye damage was confirmed - no need to damage the other eye.

Now he has blood pressure spiking episodes. At first they were saying he was having panic attacks when his blood pressure would suddenly spike between 160-180's systolic and 100 diastolic. The oncologist prescribed Xanax. The blood pressure spiking events became more and more frequent. The spikes began happening after the slightest bit of activity - like just getting up to a standing position.

After some close observation, I could see that, yes, there was some panic involved. More apparent was that the blood pressure episodes were causing the panic attacks. I got involved and he now takes a blood pressure med that has helped immensely to make the blood pressure spiking events stay under 170 systolic. But the blood pressure spiking events continue and they affect his daily life.

Finally, after MUCH insistence on his part, his oncologist and chemo nurse let him stop taking Avastin. The blood pressure episodes have continued. Sooo, the same medical staff that said he was having panic attacks NOW tells him that it could take 6-8 weeks for the blood pressure issues caused by Avastin to recede.

Well, its been 8 weeks since he stopped Avastin and he still has the blood pressure episodes and has had to severely limit his movements to stop triggering episodes. He will see a cardiologist in early August - all on our part- no suggestion or referral from his oncologist, a recent EKG done in the ER showed some sort of abnormality and the ER doctor made the referral. We suspect the Avastin has done permanent damage to his cardio system as the Irinotecan did permanent damage to his eye.

Yes, I understand that the oncology world believes that the benefits of Avastin outweigh the side effects. Its a pretty poor quality of life when you have to limit movement to this extreme.

I am a little more than frustrated. He tried taking a total break from chemo to gain some strength for a trip and he didn't gain any strength. His break wasn't long, his oncologist talked him back into restarting chemo after only two weeks. Basically, he missed one chemo cycle.

Please tell me from your experiences, is the daily fatigue from his new heart issues, is it from folfiri or is it from the cancer? HIs cea is low, but it has been rising these past months, its still under 11. HIs lung mets have shown some growth.

We are plenty positive here and enjoying each day as much as is possible. We just need some help sorting out what is what of his symptoms.

Thanks for reading.

Lirio345

Hi @Hismom, I am really sorry to hear how the significant problems are continuing, you must both be tearing your hair out.

According to your profile you are in USA? This might be relevant as I would normally suggest that he needs a second opinion, but I don’t know what the system is there. If it is possible I think it would be a good move as you have obviously both? lost trust in the Oncologist.

I am on permanent FOLFIRI (with Cetuximab) and do suffer with fatigue, but I I think it is very difficult for anyone on this forum to be able to help with your question, - could be down to all three or one, or two out of the three.

I hope someone else will be along with some additional suggestions. Take very good care, Kim :x::x:

Jane39

Hi @Hismom
I am sorry to read of all the difficulties and challenges that you are both facing.
It's so difficult to identify what is causing what and as Kim has said, it could be a combination.

I'm sorry that I can't offer any further advice than Kim has - maybe a second opinion is the way forward.

Best Wishes,
Jane :x:

Hismom

Thanks so much for responding @Lirio345 and @Jane39

@Lirio345 I don't know that a second opinion would really do us any good at this point. We have known from the beginning that his was a more aggressive case due to the cancer starting while he was on immunosuppressives. I suspect we aren't too far from stopping chemo all together. Your opinion that its possibly three or one or two of the three - is really helpful.

@Jane39 Maybe the cardiologist will be able to help us sort out how much of the fatigue is from the blood pressure episodes.